PDA

View Full Version : Prednisone and Tapering



justomegirlindallas
02-09-2009, 07:55 PM
Hi

I just started my first oral round of Prednisone on Saturday.

The instructions on the bottle were to take 10mg, 3 times a day (equals 30MG) for 10 days total.

No tapering instructions.

Is it ok to stop 30MG total a day of prednisone cold turkey after 10 days???

I left a message for my doctors office, my rheumatologists office couldn't answer this question.

I guess I'm just wondering if anyone here has stopped using prednisone after taking 30 MG a day total for 10 days.

Danica01
02-09-2009, 07:59 PM
I take that dose for my lung infections and I do not taper off. I take three a day until they are gone. I have never had a problem with it. I think the tapering off is when you have been taking them for a long period of time. At that point your body does not know what to do with out it in its system. Just taking them for ten days should not cause any problems at all :D

justomegirlindallas
02-09-2009, 08:12 PM
Thank you, Danica! That calms my concerns quite a bit! I trust my GP, I was just all over the map on Saturday and was concerned I may have contributed to communciation problems

:)


XOXO

Rastagirl
02-09-2009, 08:43 PM
Anna,

I've been taking Prednisone for 27 years, the long haul...and even in the beginning, when I had not been on it that long, my doctor always tapered me off of it slowly so my body could adjust. He was extremely careful with steriods. Going down too fast always caused a big flare in me, and we'd have to go back up and start over.

I would definitely call you doctor's office and ask the nurse to check to be sure that's what your doctor wants you to do. Did he prescribe it for your Lupus--because you're flaring? Or is it for something else? I'm sorry...I'm trying to remember if I read your post about what you are taking the Prednisone for.

My thinking is that when your question involves a prescription and how you are supposed to take it, you should always clarify it with the doctor that prescribed it. Especially steroids.

IMHO, always better to ere on the side of caution.

Fondly,

Lori :P

kukukajoo
02-09-2009, 08:56 PM
I would talk to your doctor to be sure as I have never heard of not tapering off a steriod. As a nurse I have never seen any dosaging over two days not tapered.

Stopping without tapering can be very dangerous and not good for your system. You can develop a serious condition and even have your adrenal glands stop producing (addisons disease) and be life threatening!

I found this article specific to tapering steriods with SLE
medscape (dot) com/viewarticle/533265

and this one regarding steroid tapering in general
arthritis.about (dot) com/od/prednisone/f/withdrawaltaper.htm

Just replace the (dot) with a dot as I am too new to post links....

Saysusie
02-10-2009, 12:21 PM
I completely agree with Kukukajoo. If your doctor did not give you tapering instructions, you should not stop taking it on your own. Please read the articles that Kukukajoo provided and if you have any more questions, please come back to us so that we can help you.

Peace and Blessings
Saysusie

iseedeadmonkeys
02-10-2009, 01:46 PM
Yeah ive been told by my dr to start on 15mg for the first week, then 10mg for the second week, 7.5mg third, 5mg forth and 2.5mg fifth, im hoping mine works this time round, so i can start and stop to see how my body copes with it all, i agree wiv the others takin 30mg then stopping seems a bit extream, phone them and ask just to make sure
xx

cptnblah
02-11-2009, 02:13 PM
I have had it both ways. My doc did not do a taper years ago when I was not on it all the time cause it was for such a short burst. But now...I have to go two weeks a taper and the taper is oh so little of a change.

Good luck!

kriscoop
02-17-2009, 06:04 AM
krissy, thanks for those links, very helpful

anna, I'd definitely check in with your doc about stopping the pred - kinda strange they didn't give you instructions for tapering...

I'm in the process of tapering off myself, wish me luck!

--kristin

Rastagirl
02-17-2009, 12:35 PM
Kristen....

Here's hoping all goes well with your taper....right on down to 0.

I've been on Prednisone for 27 years, and am finally at 1 mg., ready to take the leap off. I cannot believe I have made it here. Never thought I would. My doc has taken it sooooo slow the last few years. If all is going well, I'll be off of it in June when I see my Immunologist.

I'll send lots of positive thoughts your way....can you send some my way? :)

Let me know how it goes....

Fondly,

Lori :)

mountaindreamer
02-17-2009, 03:59 PM
lori, you must keep us posted so we can have a huge forum party when your prednisone dosage is a big 0.

phyllis

Rastagirl
02-17-2009, 06:59 PM
I would absolutely LOVE that!! :)

You can bet I'll be counting the days.....

It's so hard not to get your hopes up...even though they've been dashed before. I just want it soooo bad this time. I feel like this is my time. I have put up with Prednisone and all of its misery for 27 years now, all of my adult life, and I really want off of it.

I've had so many failures along the way....I just want so badly to feel success again.

Thank you very much for your well wishes, Phyllis.

And everyone is welcome to send positive thoughts my way!!

Fondly,

Lori :)

kriscoop
02-18-2009, 02:10 PM
wow, Lori, that's amazing! So glad you are so close to your goal!

I'm in the process of switching rheumys, so I'm on 10mg for a few weeks until I start with the new rheumy and finish tapering off (first appt w/ new rheumy is next Tuesday).

I'll keep my fingers crossed that you can successfully get off that last little bit!!

preshad
03-16-2009, 10:49 PM
Never stop taking prednisone suddenly cold turkey, because it will throw your lupus into a tail spin.My lupus is so active, that when I taper, I can only come down one miligram a month, because I experience withdrawel pain. You must taper very slowly.Prednisone is a good drug for helping lupus symptoms, but lupus can be difficult to control. I have been living this lupus nightmare for 30 years,so I have had a lot of experience with steroids(prednisone)
Good luck God bless.
Preshad